South Dakota, 2021High Wind in South Dakota, December 14, 2021
December 14, 2021 · NWS UNR · 2 events in 2 counties and zones
Strong southwesterly winds developed during the overnight into the morning hours across parts of the northern Black Hills area. Some wind gusts over 60 mph were noted.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly winds developed during the overnight into the morning hours across parts of the northern Black Hills area. Some wind gusts over 60 mph were noted.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 14, 4:12 AM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 14, 4:12 AM MST, 2 hours 48 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
412 AM MST Tue Dec 14 2021
.DISCUSSION...(Today Through Monday)
Issued at 303 AM MST Tue Dec 14 2021
Upper level analysis and water vapor imagery depict broad upper
trough pushing onshore across the West Coast. Strong southwesterly
flow dominates much of the western half of the country. Numerous
embedded shortwave troughs are evident on water vapor imagery,
lifting NE across the inter-mountain west and the Northern Plains. 8z
surface analysis shows a pressure trough from SE MT arching
southeastward into eastern WY. Cyclonic low level flow persists
across the area with a tight surface pressure gradient across western
SD and NE WY. Gusty winds will continue this morning into the
afternoon, particularly across southern Campbell County WY and the
Black Hills, where a High Wind Warning remains in effect through
mid-afternoon.
Strong downslope winds are expected to continue into the afternoon
hours across the central and northern Black Hills. A tight surface
gradient exists across the Black Hills, with a pressure difference of
4-6 mb from SW to NE. Additionally, the dry downslope winds will keep
areas along the eastern slopes of the Black Hills very warm and dry
today.
The aforementioned trough will continue pivot across the western US
today into Wednesday, with northern and southern stream waves. The
northern stream trough axis will slowly push across south-central
Saskatchewan and Manitoba late Wednesday. The southern stream trough
will dig into the southwestern US later today, ejecting into the
Central Plains and Upper Midwest by mid-day Wednesday. Broad,
large-scale ascent will spread over the region under the influence of
this trough and divergence aloft, resulting in rapid surface
cyclogenesis Wednesday into Thursday immediately south of the
forecast area. Widespread light precipitation will begin early
Wednesday, quickly changing over to snow from NW to SE as much colder
air filters in behind the cold front. Given the progressive nature of
the system, expect generally light snowfall amounts across the
forecast area as it quickly pushes off to the east. However, given
the rapid deepening and strong low-to-mid-level frontogenetic
forcing, could see transient periods of heavier precip before the
low lifts off to the northeast.
Outside of the precipitation, the main concern will be very strong
northwesterly winds behind the front Wednesday. A High Wind Warning
has been issued for much of western SD, effective Wednesday morning
through the evening. Very strong cold air advection, steep low-level
lapse rates/well-mixed BL, strong winds in the 850-750 mb layer
(45-60 knots), and pressure rises 4-8 mb/3 h will result in
widespread high winds across the area. Gusts up to 60-65+ mph are
likely, spreading from NW SD into south-central SD throughout the
day. The strong winds plus light snow will yield blowing and drifting
snow, reducing visibility across area roadways.
The active pattern will continue for the latter half of the week,
resulting in continued cooler and breezy, although dry, weather into
the weekend.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Wednesday Morning)
Issued At 411 AM MST Tue Dec 14 2021
VFR conditions will continue through the TAF forecast period.
Gusty southwest winds will continue over northeast Wyoming and the
Black Hills through the period. LLWS will persist through mid
morning on the adjacent plains of the Black Hills, including the
KRAP terminal.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning until 2 PM MST this afternoon for SDZ024-025-
028.
High Wind Warning from noon MST /1 PM CST/ to 10 PM MST /11 PM
CST/ Wednesday for SDZ042>044-046-047-049.
High Wind Warning from 9 AM to 8 PM MST Wednesday for SDZ001-002-
012>014-026-030>032-072-073.
Wind Advisory until 2 PM MST this afternoon for SDZ072.
WY...High Wind Warning until 2 PM MST this afternoon for WYZ057.
High Wind Warning until 5 PM MST this afternoon for WYZ055.
&&
DISCUSSION...Eagan
AVIATION...7Hazardous weather outlook, Dec 14, 2:19 AM MST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
219 AM MST Tue Dec 14 2021
SDZ001-002-012>014-026-031-032-043-044-046-047-049-073-WYZ071-
151400-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Pennington Co Plains-Haakon-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-Northeastern Crook-
219 AM MST Tue Dec 14 2021 /319 AM CST Tue Dec 14 2021/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A fast moving cold front will cross the area early Wednesday with
a period of rain transitioning to snow. Minor snow accumulations
are possible. Strong northwest winds with gust over 60 mph are
possible. The combination of wind, snow, and falling temperatures
may result in reduced visibility and poor road conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ027-029-030-041-042-074-WYZ054-056-058-151400-
Southern Foot Hills-Southern Black Hills-Custer Co Plains-
Fall River-Oglala Lakota-Hermosa Foot Hills-Northern Campbell-
Western Crook-Weston-
219 AM MST Tue Dec 14 2021
This Hazardous Weather Outlook is for portions of southwestern
South Dakota...the Black Hills of South Dakota...and northeast
Wyoming.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A fast moving cold front will cross the area early Wednesday with
a period of rain transitioning to snow. Minor snow accumulations
are possible. Strong northwest winds with gust over 50 mph are
possible. The combination of wind, snow, and falling temperatures
may result in reduced visibility and poor road conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024-025-028-072-WYZ055-057-151400-
Northern Black Hills-Northern Foot Hills-Central Black Hills-
Sturgis/Piedmont Foot Hills-Southern Campbell-Wyoming Black Hills-
219 AM MST Tue Dec 14 2021
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Gusty southwest winds will continue through today, with gusts of
50 to 60 mph.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A fast moving cold front will cross the area early Wednesday with
a period of rain transitioning to snow. Minor snow accumulations
are possible. Strong northwest winds with gust over 45 mph are
possible. The combination of wind, snow, and falling temperatures
may result in reduced visibility and poor road conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, Dec 14, 2:20 AM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
220 AM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM NON-TSTM WND GST 1 E LEAD 44.35N 103.75W
12/14/2021 M50 MPH LAWRENCE SD MESONET
&&
07Local storm report, Dec 14, 3:11 AM MST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 AM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 AM NON-TSTM WND GST 1 E LEAD 44.35N 103.75W
12/14/2021 M51 MPH LAWRENCE SD MESONET
0252 AM NON-TSTM WND GST BEULAH 44.54N 104.08W
12/14/2021 M57 MPH CROOK WY MESONET
0255 AM NON-TSTM WND GST 4 E DWTN SPEARFISH 44.49N 103.79W
12/14/2021 M55 MPH LAWRENCE SD AWOS
&&
07Local storm report, Dec 14, 4:39 AM MST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
439 AM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM NON-TSTM WND GST 3 SE DWTN SPEARFISH 44.46N 103.82W
12/14/2021 M56 MPH LAWRENCE SD MESONET
0315 AM NON-TSTM WND GST 4 E DWTN SPEARFISH 44.49N 103.79W
12/14/2021 M56 MPH LAWRENCE SD AWOS
&&
07Local storm report, Dec 14, 5:25 AM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
525 AM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 AM NON-TSTM WND GST 5 NNW DWTN GILLETTE 44.34N 105.54W
12/14/2021 M56 MPH CAMPBELL WY ASOS
0442 AM NON-TSTM WND GST BEULAH 44.54N 104.08W
12/14/2021 M52 MPH CROOK WY MESONET
&&
07Local storm report, Dec 14, 6:05 AM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
605 AM MST TUE DEC 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 AM NON-TSTM WND GST 5 SW BROWNSVILLE 44.23N 103.78W
12/14/2021 M51 MPH LAWRENCE SD MESONET
&&
07High Wind, Northern Black Hills
- When
- December 14, 7:00 AM MST to 9:00 AM MST
- Where
- Northern Black Hills forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 44.310, -103.111 (the zone’s center; the record gives no point)
High Wind, Northern Foot Hills
- When
- December 14, 9:00 PM MST to 11:00 PM MST
- Where
- Northern Foot Hills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 44.359, -103.792 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Damaging Winds in New Mexico, December 14 to 15, 20212 injured · $11 million · 90 kt wind · 44 events
- Frost and Freeze in Washington, December 14, 20211 death · 1 injured · $20,000 · 1 event
- Flash Flooding and Flooding in California, December 14 to 15, 20212 injured · $834,000 · 74 kt wind · 23 events
- High Wind in Idaho, December 14, 20211 injured · $101,000 · 59 kt wind · 4 events
- High Wind in Arizona, December 14 to 15, 202167 kt wind · 15 events
- High Wind and Winter Weather in Wyoming, December 14 to 16, 202182 kt wind · 12 events
- Winter Storm and Winter Weather in Colorado, December 14 to 15, 202110 events
- High Wind in Colorado, December 14 to 15, 202171 kt wind · 6 events
- Heavy Snow and High Wind in Nevada, December 14 to 15, 202163 kt wind · 5 events
- High Wind in Wyoming, December 14, 202155 kt wind · 3 events
- Drought in Texas, December 14 to 31, 20212 events
- High Wind and Strong Wind in California, December 14, 2021$2,000 · 55 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991541, 991542.